[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.197.65.227. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1977

Dapsone-Induced Hepatic Changes

Author Affiliations

USA Presidio of San Francisco, Calif

Arch Dermatol. 1977;113(11):1616-1617. doi:10.1001/archderm.1977.01640110136050

This article is only available in the PDF format. Download the PDF to view the article, as well as its associated figures and tables.

Abstract

To the Editor.—  Dapsone is a sulfone commonly used in the treatment of dermatological diseases, eg, leprosy and dermatitis herpetiformis and, on occasion, in the treatment of acne conglobata, erythema elevatum diutinum, relapsing polychondritis, and actinomycetoma. The side effects of dapsone, including hemolytic anemia and methemoglobinemia, agranulocytosis, diverse dermatoses, neuropathy, and upper gastrointestinal disturbances are generally well appreciated. Recently, I noted three patients who were on dapsone regimens (one patient for Hailey-Hailey disease, and two patients for dermatitis herpetiformis) who developed abnormalities in the results of their liver function tests.

Report of Cases.—  All three patients were healthy aside from their dermatological conditions; they had normal glucose-6-larlyhate dehydrogenase levels, had regularly screened normal blood counts and methemoglobin levels, and normal BUN, serum phosphorus, calcium, glucose, cholesterol, total protein, albumin, and alkaline phosphatase levels. Abnormal levels of lactic dehydrogenase, SGOT, and total bilirubin were observed consistently (Table).Patient 1 began taking

First Page Preview View Large
First page PDF preview
First page PDF preview
×